Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 478, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 30, 2018, 12:15 AM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2018, 12:15 AM CDT (05:15 UTC)
- Expired
- Jul 30, 2018, 1:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellis County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 132 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 10:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:26 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 9:26 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 926 PM CDT Sun Jul 29 2018 ...Update... && .DISCUSSION... The previous forecast remains on track. Based on trends in observations and short term guidance, we made some minor adjustments to the forecast for tonight (mainly timing and magnitude of precip probability and weather grids). Latest radar mosaic and satellite imagery shows intense convection moving southeast across eastern Colorado with a recent uptick in lightning activity and slightly colder cloud tops on IR along its eastern flank into western Kansas. This is moving into a modestly unstable air mass that is moderately sheared (effective shear 40-45 knots as sampled by 00 UTC KDDC sounding). Further downstream across Oklahoma, an even more favorable thermodynamic environment exists with deeper boundary layer moisture and more instability (~2200 MLCAPE on KOUN 00 UTC sounding). Although some stabilization of the boundary layer will occur this evening into early tonight, short term guidance maintains 1,500-2,000 J/kg MUCAPE across much of the area through the night. Thus, storm intensity should be at least maintained, if not increase as storms enter northern Oklahoma around or just before midnight. Some decrease will occur as storms move into slightly more stable and less sheared environment over southern Oklahoma. Upscale growth and evolution into an MCS will lower the risk of large hail, and damaging winds will become the primary threat as storms move in. Although heavy rainfall will be likely with these storms given the moist environment, training/backbuilding is unlikely so the flood threat is not high. We adjusted precipitation chances up with 90%+ across the area most likely in the path of MCS (based on current convection and forward propagating Corfidi vectors). We also made minor adjustments to winds and lowered temperatures late tonight slightly across the north. BRB && .PREV DISCUSSION... /issued 652 PM CDT Sun Jul 29 2018/ DISCUSSION... AVIATION... A large complex of thunderstorms are expected to enter northwestern Oklahoma after midnight and move through much of the state shortly after sunrise. MVFR conditions will likely prevail through late morning. PREV DISCUSSION... /issued 253 PM CDT Sun Jul 29 2018/ DISCUSSION... The primary forecast issue is the chance of showers/storms and severe weather tonight/tomorrow morning. Similar to last night, thunderstorms are expected to coalesce into an MCS or two across eastern Colorado/western Kansas/western Nebraska later today and move southeastward into northern Oklahoma late this evening/early tomorrow morning. Ascent/forcing appears to be greater tonight with a higher- amplitude mid-level trough, so severe weather may occur farther southeast than last night as there will be sufficient instability (MUCAPE >2000 J/kg) and effective bulk shear (>40 knots) as well. The primary hazard will be damaging wind gusts with the potential for bowing line segments associated with the MCS(s). For Monday afternoon, the chance of showers/storms is lower than previously forecast as it would not be surprising if little redevelopment occurs with the MCS pushing the effective cold-front southeastward, well into Texas; however, will maintain a low chance for redevelopment as the 500 mb trough axis passes by Monday afternoon. Cooler weather is expected Monday afternoon with temperatures 10 to 15 F below average for late July. Deep northerly flow aloft is expected on Tuesday with the Plains located between a high-amplitude ridge to the west and a high- amplitude trough to the east. This should result in continued cooler than average temperatures and low dew points for Tuesday. Wednesday morning will be cool with dew points in the 50Fs, light winds, and clear skies allowing temperatures to fall into the low 60Fs for many locations. It wouldn't be unreasonable for some rural locations to fall into the upper 50Fs. Temperatures will moderate closer to average toward the end of the week as the eastern U.S. trough deamplifies and the western ridge expands eastward. There is a low chance of showers/storms may affect far western Oklahoma/north Texas late Wednesday and Thursday; however, most locations should remain dry after Monday through the forecast period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 93 69 80 64 / 50 90 50 10 Hobart OK 98 69 83 64 / 50 80 30 10 Wichita Falls TX 103 72 86 68 / 30 60 50 20 Gage OK 90 66 78 60 / 20 80 30 0 Ponca City OK 86 69 81 61 / 20 80 30 10 Durant OK 95 74 86 67 / 80 60 70 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/09
Hazardous weather outlook, Jul 29, 3:15 PM CDT, 9 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 315 PM CDT Sun Jul 29 2018 OKZ004>048-050>052-TXZ083>090-302015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 315 PM CDT Sun Jul 29 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Slight Risk for severe thunderstorms across portions of northern and central Oklahoma tonight. Location... The Slight Risk is north of line from near Altus, to Duncan to Holdenville, Oklahoma. A Marginal Risk covers the rest of Oklahoma and parts of north Texas, generally north of a line from near Crowell to Henrietta, Texas. Timing... The most likely time for severe thunderstorms will be 11 PM this evening to 4 AM Monday morning. Impacts... Damaging wind gusts up to 80 mph. Hail up the size of quarters. Discussion... A complex of thunderstorms is expected to move into northern Oklahoma tonight and move southeastward across the state. Thunderstorms should gradualy weaken as they move toward southern Oklahoma and the Red River. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across northern and central Oklahoma should prepare for severe weather operations tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms are expected to continue Monday and Monday night. There is a chance of thunderstorms across western Oklahoma and adjacent parts of north Texas Wednesday into Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
In the hours before
Special weather statement, Jul 29, 11:10 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1110 PM CDT SUN JUL 29 2018 OKZ005-300430- Woods OK- 1110 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until 1130 PM CDT.... AT 1108 PM CDT, a strong thunderstorm was located near Aetna, moving southeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3700 9855 3679 9854 3679 9887 3700 9918 TIME...MOT...LOC 0408Z 295DEG 38KT 3706 9903 BRB
Special weather statement, Jul 29, 11:30 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1130 PM CDT SUN JUL 29 2018
OKZ005-300500-
Woods OK-
1130 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
midnight CDT....
AT 1127 PM CDT, a strong thunderstorm was located 10 miles south of
Aetna, moving southeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Alva, Avard and Capron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3700 9870 3695 9854 3676 9854 3660 9889
3689 9910 3700 9897
TIME...MOT...LOC 0427Z 307DEG 33KT 3693 9891
BRBSpecial weather statement, Jul 29, 11:32 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1132 PM CDT SUN JUL 29 2018
OKZ004-005-009-010-300500-
Woodward OK-Harper OK-Woods OK-Ellis OK-
1132 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR northern Woodward...Harper...
northwestern Woods and northwestern Ellis Counties Until midnight
CDT....
AT 1130 PM CDT, strong thunderstorms were along a line extending from
10 miles north of Selman to near Rosston, moving southeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Locations impacted include...
Laverne, Buffalo, Fort Supply, Freedom, May, Rosston, Alabaster
Caverns State Park, Selman, Catesby and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3700 9922 3668 9898 3642 10000 3691 10000
3700 9970
TIME...MOT...LOC 0430Z 307DEG 46KT 3696 9949 3684 9990
BRBSpecial weather statement, Jul 30, 12:05 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT MON JUL 30 2018
OKZ004-009-010-300530-
Woodward OK-Harper OK-Ellis OK-
1205 AM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR Woodward...southern Harper and
northwestern Ellis Counties Until 1230 AM CDT....
AT 1203 AM CDT, strong thunderstorms were along a line extending from
near Alabaster Caverns State Park to near Fort Supply to 10 miles
southeast of Slapout, moving southeast at 45 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Hail up to the size of nickels...
Locations impacted include...
Woodward, Shattuck, Mooreland, Gage, Fargo, Fort Supply, Sharon,
Mutual, May, Alabaster Caverns State Park, Quinlan, Tangier and
Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3669 10000 3669 9960 3682 9930 3679 9926
3679 9918 3659 9896 3631 9896 3619 9929
3620 10000
TIME...MOT...LOC 0503Z 316DEG 39KT 3672 9915 3657 9954 3656 9995
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:10 PM CDT | Special Weather Statement | OUN | Woods | 20 min |
| Jul 29, 11:30 PM CDT | Special Weather Statement | OUN | Woods | 30 min |
| Jul 29, 11:32 PM CDT | Special Weather Statement | OUN | Harper | 28 min |
| Jul 30, 12:00 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 45 min |
| Jul 30, 12:05 AM CDT | Special Weather Statement | OUN | Ellis, Woodward | 25 min |
| Jul 30, 12:23 AM CDT | Special Weather Statement | OUN | Major | 22 min |
| Jul 30, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 46 min |
| Jul 30, 12:43 AM CDT | Severe Thunderstorm Warning | OUN | Major | 47 min |
| Jul 30, 1:07 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Garfield, Kingfisher | 53 min |
| Jul 30, 1:12 AM CDT | Special Weather Statement | OUN | Dewey | 33 min |
| Jul 30, 1:23 AM CDT | Special Weather Statement | OUN | Garfield | 22 min |
| Jul 30, 1:46 AM CDT | Special Weather Statement | OUN | Custer, Dewey | 29 min |
| Jul 30, 1:57 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 48 min |
| Jul 30, 2:13 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 47 min |
| Jul 30, 2:15 AM CDT | Special Weather Statement | OUN | Beckham, Custer, Roger Mills, Washita | 30 min |
| Jul 30, 2:26 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more | 79 min |
| Jul 30, 2:53 AM CDT | Special Weather Statement | OUN | Caddo, Comanche, Grady, Kiowa | 37 min |
| Jul 30, 3:04 AM CDT | Areal Flood Advisory | OUN | Oklahoma | 116 min |
| Jul 30, 3:09 AM CDT | Special Weather Statement | OUN | Johnston | 21 min |
| Jul 30, 3:22 AM CDT | Special Weather Statement | OUN | Coal | 23 min |
| Jul 30, 3:28 AM CDT | Special Weather Statement | OUN | Comanche, Grady | 32 min |
| Jul 30, 3:43 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 62 min |
| Jul 30, 3:46 AM CDT | Special Weather Statement | OUN | Cleveland, Oklahoma | 44 min |
| Jul 30, 4:00 AM CDT | Special Weather Statement | OUN | Comanche, Garvin, McClain, Stephens | 30 min |
| Jul 30, 4:14 AM CDT | Special Weather Statement | OUN | Tillman | 31 min |
| Jul 30, 4:33 AM CDT | Special Weather Statement | OUN | Murray, Pontotoc, Seminole | 27 min |
| Jul 30, 4:37 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Murray, Stephens | 38 min |
| Jul 30, 4:41 AM CDT | Special Weather Statement | OUN | Cotton, Jefferson, Stephens | 34 min |
| Jul 30, 4:46 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc, Pottawatomie, Seminole | 44 min |
| Jul 30, 5:16 AM CDT | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray | 29 min |
| Jul 30, 5:18 AM CDT | Special Weather Statement | OUN | Jefferson | 27 min |
| Jul 30, 5:29 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Johnston, Pontotoc, Seminole | 46 min |
| Jul 30, 5:50 AM CDT | Special Weather Statement | OUN | Johnston, Love, Marshall | 25 min |
| Jul 30, 6:10 AM CDT | Special Weather Statement | OUN | Atoka, Bryan | 35 min |
| Jul 30, 6:45 AM CDT | Special Weather Statement | OUN | Bryan | 45 min |
| Jul 30, 1:43 PM CDT | Special Weather Statement | OUN | Kay | 47 min |
| Jul 30, 1:52 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| Jul 30, 1:59 PM CDT | Tornado Warning | OUN | Kay | 16 min |
| Jul 30, 2:18 PM CDT | Special Weather Statement | OUN | Grant | 42 min |
| Jul 30, 2:58 PM CDT | Special Weather Statement | OUN | Garfield, Noble | 47 min |
| Jul 30, 3:16 PM CDT | Special Weather Statement | OUN | Payne | 29 min |
| Jul 30, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 53 min |
| Jul 30, 3:59 PM CDT | Special Weather Statement | OUN | Lincoln | 31 min |
| Jul 30, 5:05 AM CDT | Special Weather Statement | OUN | Clay, Wichita | 25 min |
| Jul 30, 5:20 AM CDT | Special Weather Statement | OUN | Baylor | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.